Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 52, NWS Morristown, TN

April 21, 2017Claiborne County, Grainger County, Union County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Apr 21, 2017, 1:11 PM EDT for Claiborne County, Grainger County, Union County, Tennessee. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 21, 2017, 1:11 PM EDT (17:11 UTC)
Expired
Apr 21, 2017, 2:00 PM EDT
In force
49 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Claiborne County, TN, Grainger County, TN, Union County, TN

The radar

The Knoxville radar (KMRX), 22 km from the middle of the area, began a volume at 17:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 21, 1:20 PM EDTHAIL 0.25Maynardville, TN
Apr 21, 1:35 PM EDTHAIL 0.5Rutledge, TN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.2 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 68 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
68 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
813 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

968 
WUUS54 KMRX 211711
SVRMRX
TNC025-057-173-211800-
/O.NEW.KMRX.SV.W.0052.170421T1711Z-170421T1800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
111 PM EDT FRI APR 21 2017

The National Weather Service in Morristown has issued a

* Severe Thunderstorm Warning for...
  South central Claiborne County in eastern Tennessee...
  Northwestern Grainger County in eastern Tennessee...
  Union County in eastern Tennessee...

* Until 200 PM EDT

* At 110 PM EDT, a severe thunderstorm was located near Maynardville,
  moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Maynardville, Rutledge, New Tazewell, Plainview, Luttrell,
  Springdale, Lone Mountain, Big Ridge S.p., Rose Hill, Buffalo
  Springs, Sharps Chapel, Sandlick, Joppa and Norris Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3622 8342 3622 8344 3621 8345 3617 8382
      3617 8387 3631 8395 3647 8363
TIME...MOT...LOC 1710Z 257DEG 18KT 3624 8372 

HAIL...1.00IN
WIND...60MPH
 
$$

mjb
2 follow-up statements
334 
WWUS54 KMRX 211731
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
131 PM EDT FRI APR 21 2017

TNC025-057-173-211800-
/O.CON.KMRX.SV.W.0052.000000T0000Z-170421T1800Z/
Claiborne TN-Grainger TN-Union TN-
131 PM EDT FRI APR 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM EDT
FOR SOUTH CENTRAL CLAIBORNE...NORTHWESTERN GRAINGER AND SOUTHEASTERN
UNION COUNTIES...

At 131 PM EDT, a severe thunderstorm was located 7 miles west of
Rutledge, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Maynardville, Rutledge, Plainview, Luttrell, Lone Mountain, Joppa,
Rose Hill and Buffalo Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3622 8342 3622 8344 3621 8345 3618 8373
      3618 8377 3631 8383 3642 8361
TIME...MOT...LOC 1731Z 258DEG 15KT 3625 8365 

HAIL...1.00IN
WIND...60MPH
 
$$

mjb
834 
WWUS54 KMRX 211756
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
156 PM EDT FRI APR 21 2017

TNC025-057-173-211805-
/O.EXP.KMRX.SV.W.0052.000000T0000Z-170421T1800Z/
Claiborne TN-Grainger TN-Union TN-
156 PM EDT FRI APR 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CLAIBORNE...
NORTHWESTERN GRAINGER AND SOUTHEASTERN UNION COUNTIES WILL EXPIRE AT
200 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

LAT...LON 3622 8342 3622 8344 3621 8345 3618 8373
      3618 8377 3631 8383 3642 8361
TIME...MOT...LOC 1755Z 257DEG 18KT 3627 8355 

$$

mjb

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 11:18 AM EDT, 1 hour 53 minutes earlier.

Area forecast discussion, Apr 21, 11:18 AM EDT, 1 hour 53 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Morristown TN
1118 AM EDT Fri Apr 21 2017

.DISCUSSION...
Area of light to moderate showers still moving across upper east
Tennessee into southwest Virginia. This activity should move out
over the next couple of hours -- though the potential for
additional showers and isolated storms will exist throughout the
remainder of the day. Elsewhere across the region, a mostly clear
sky is prevailing over the central and southern valley, helping
to destabilize the environment somewhat for the afternoon. MLCAPE
values may reach the 500-1000 j/kg range by the afternoon in these
spots, with a weak front helping to focus this activity. Therefore,
there will be an opportunity for scattered storms -- some strong
to marginally severe to develop in the 18-00z window later today.
The main threats will be locally heavy rainfall and damaging gusty
winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             83  61  80  59 /  50  50  40  80
Knoxville McGhee Tyson Airport, TN  81  60  74  57 /  70  70  50  70
Oak Ridge, TN                       80  60  73  57 /  70  80  60  80
Tri Cities Airport, TN              77  56  71  53 /  70  80  60  70

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

AMP
Hazardous weather outlook, Apr 21, 3:56 AM EDT, 9 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
356 AM EDT Fri Apr 21 2017

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-220800-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
356 AM EDT Fri Apr 21 2017 /256 AM CDT Fri Apr 21 2017/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

...Strong to Possibly Severe Storms are expected this Afternoon
and Evening...

A cold front will move into the region Today producing scattered
to numerous showers and thunderstorms. Some of these storms could
be strong to possibly severe from the mid-afternoon to early
evening. The main concern being hail up to quarter size, damaging
downburst winds up to 60 mph, heavy rainfall and lightning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

...Strong to Severe Storms possible Saturday Afternoon and
Evening...
...Locally Heavy Rainfall and Flash Flooding are possible from
late Saturday through Sunday...

A storm system will move across the Tennessee Valley Saturday
interacting with a frontal boundary to produce widespread storms
across middle Tennessee and northern Alabama by mid-day. These
storms will move into east Tennessee and southwest North Carolina
by late afternoon and evening. Some of these thunderstorms may be
strong to severe producing large hail, strong damaging winds,
heavy rainfall and frequent lightning.

Periods of showers and isolated thunderstorms will continue
through Sunday, especially across southwest Virginia and northeast
Tennessee. The heavy rainfall late may produce localized flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late Saturday afternoon and
evening.

In the hours before

Special weather statement, Apr 21, 11:55 AM EDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Morristown TN
1155 AM EDT FRI APR 21 2017

TNZ012-013-036-211645-
Anderson TN-Campbell TN-Scott TN-
1155 AM EDT FRI APR 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ANDERSON...SOUTHWESTERN
CAMPBELL AND SOUTHEASTERN SCOTT COUNTIES UNTIL 1245 PM EDT...

At 1155 AM EDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Wartburg, moving northeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
La Follette, Jacksboro, Caryville, Lake City, Norris, Cove Lake S.p.,
Smokey Junction, Rosedale, Disney, Norris Dam S.p., Royal Blue, Norma
and Frozen Head S.p..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3622 8400 3611 8442 3613 8443 3614 8445
      3616 8444 3619 8447 3620 8447 3623 8454
      3625 8455 3647 8414
TIME...MOT...LOC 1555Z 247DEG 27KT 3622 8444

amp.23
Special weather statement, Apr 21, 1:03 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Morristown TN
103 PM EDT FRI APR 21 2017

TNZ014-037-038-211745-
Claiborne-Union-Grainger-
103 PM EDT FRI APR 21 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL CLAIBORNE...
NORTHWESTERN GRAINGER AND UNION COUNTIES...

At 102 PM EDT, a strong thunderstorm was located over Maynardville,
moving east at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Maynardville, Rutledge, New Tazewell, Tazewell, Plainview, Luttrell,
Springdale, Lone Mountain, Big Ridge S.p., Rose Hill, Buffalo
Springs, Paulette, Sharps Chapel, Sandlick, Joppa and Norris Lake.

LAT...LON 3621 8345 3617 8393 3630 8397 3651 8360
TIME...MOT...LOC 1702Z 258DEG 7KT 3623 8382

mjb

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 11:55 AM EDTSpecial Weather StatementMRXCampbell50 min
Apr 21, 1:03 PM EDTSpecial Weather StatementMRXGrainger, Union42 min
Apr 21, 2:16 PM EDTSpecial Weather StatementMRXGreene, Hamblen44 min
Apr 21, 2:32 PM EDTSpecial Weather StatementMRXBlount, Monroe58 min
Apr 21, 3:01 PM EDTSpecial Weather StatementMRXGreene, Washington59 min
Apr 21, 3:51 PM EDTSpecial Weather StatementMRXClaiborne54 min
Apr 21, 4:21 PM EDTSpecial Weather StatementMRXAnderson54 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.